Chat with us, powered by LiveChat
Back

Drug Information

Drug Overdose First Aid | Help for Alcohol Drug Poisoning
Get drug addiction treatment & detox
Need information? Help is close at hand. Check out our Drug Overdose info below for an in-depth look at this drug.

INTRODUCTION

When someone overdoses, their body is responding just like it would to any other poison. Poisonous consumer products (such as inhalants) have poison symbols on their labels, but there are many other substances that don’t carry warnings. Alcohol, illicit drugs, and medications all have the ability to be poisonous, but lack warning labels. Also, many drugs that are not harmful in small amounts are poisonous in large amounts.

TYPES OF DRUG OVERDOSES

The three types of drug overdoses are classified according to how they enter the body:

Swallowed drugs (through the mouth)

Inhaled drugs (through the lungs)

Injected drugs (through the skin using a needle)

An important part of first aid for drug overdoses is calling your local the Poison Information Centre. Before calling, quickly gather as much information about the incident as possible. Note the history of the scene and the signs and symptoms of the overdose so you can answer any questions asked by the Poison Information Centre.

Drug Overdose 2

Pain Killer 1
Source: DEA

Heroin 2
Heroin users often have “pinned” or constricted pupils that do not respond to poor lighting. Other depressants have similar effects.

HISTORY OF THE SCENE

When drug overdosing occurs, act quickly but do not panic. Answer these 4 questions in order to give appropriate first aid for a drug overdose:

What drug was taken – container labels may identify the drug. Otherwise, save vomit and give it to medical help for analysis.

How much drug was taken – estimate the quantity that may have been taken based on what you see or are told (e.g. the number of pills originally in the container, the amount of drug in the bottle, etc). Also estimate the size/age of the casualty.

How the drug entered the body – First Aid may differ for drugs orally ingested (swallowed), injected into the blood, or breathed into the lungs (inhaled or snorted).

When the drug was taken – the length of time the drug has been in the body will help determine the first aid and medical care needed.

SIGNS AND SYMPTOMS OF A DRUG OVERDOSE

If a history of the scene does not reveal what drug was taken or by what means it was taken, then signs and symptoms may be helpful in answering these questions. All drugs affect consciousness, breathing, and circulation. Other signs and symptoms may vary depending on how the drug was taken. Drugs that have been:

• swallowed usually cause nausea, abdominal cramps, diarrhea, and vomiting. They may discolour the lips, cause burns in or around the mouth, or leave an odour on the breath.

• injected through the skin usually irritate the point of entry and may cause an allergic or behavioural reaction.

• inhaled may cause problems with breathing. Signs and symptoms may include coughing, chest pain, and difficulty breathing. Prolonged lack of oxygen will cause headache, dizziness, unconsciousness, stopped breathing, and cardiac arrest.

GENERAL FIRST AID FOR A DRUG OVERDOSE

1 Begin Emergency Site Management (ESM) – do a scene survey. Gather any information about the suspected drug. Assess the casualty’s responsiveness.

• If the casualty is responsive, call the Poison Information Centre in your region or your hospital emergency department. Answer any questions and follow their advice on first aid.

• If the casualty is unresponsive, call 911 immediately and go to step 2.

2 Do a primary survey. If breathing has stopped, begin CPR. Check for poisonous material around the mouth first and use a barrier device if you have one.

3 Place the unconscious breathing casualty into the recovery position (see below).

4 Give ongoing casualty care until medical help takes over.

 

overdose first aid

TIPS TO HELP REDUCE THE RISK OF OVERDOSE

If you use depressant drugs like heroin or other prescription painkillers, reduce your risk of overdose by:

• Avoiding the use of other drugs (especially depressants like alcohol)

• Using a small amount and always have a trial “taste” of a new batch

• Having someone with you when you are using

• Avoiding injecting in places where no-one can get to you if you do overdose

• Knowing the telephone numbers of the ambulance service

Recent YouTube Videos

Reviews

The best part I would say is the fitness program for me. While I’ve been here, I’m making a lot of progress. Kye built me an exercise program and takes us on hikes and outings. It’s something I used to do and have just come back into touch with. Probably the biggest change in me has come from that.

- Spencer

View All Reviews